Helps masturbation with depression

"We haven't had sex for 2 years": When antidepressants destroy the libido

Photographed by Delfina Carmona
I have been taking antidepressants every now and then since I was 13. That's a long time. But honestly, they make my life a thousand times better. Maybe one day I'll be able to do without her - maybe not. But until I can make this decision myself at some point, I will not let it out of my confident, optimistic hands.
Antidepressants have some side effects, of course. Over the years I have taken many different pills, which has given me many different side effects. One pill made me frantic and didn't keep me sitting still for more than a second; the other made me grow up drenched in sweat at night so that I had to change the sheets after each night; and another would electrocute my brain if I was a few hours late in taking it.
Some of these side effects hit me so badly that I agreed with my doctors to try a different product. (That was urgently needed in some cases; the hectic tablet did not allow any productive activity other than walking up and down hallways quickly.) However, I never had side effects that would have led me to do without antidepressants altogether. Well - except for the sex thing.
Many antidepressant patients will tell you one thing straight away: The remedies can turn both your libido and your ability to orgasm upside down. And that's REALLY annoying.
Fortunately, the active ingredient I'm on now - duloxetine, a serotonin-norepinephrine reuptake inhibitor (SSNRI) - is nowhere near the worst. In the past, with other medications, I had no libido at all at times, and my orgasm was about as likely as winning the lottery. In short, it was shitty.
From conversations with friends who also take antidepressants (and don't almost all millennials do that?), I know: I'm not alone with my worries. And knowing that was really important and helped me to confide in my partner with my problems. So we were able to find a common solution for us.
Incidentally, not only my friends and I are affected (in case you now thought we were just a very troubled group). Amy, a writer, wrote to me on Twitter: "[Antidepressants] destroyed [my libido] so badly that at some point I even believed I was asexual - even though I had a normal sex drive before."
Victoria wrote to me: “I was prescribed sertraline and afterwards I was completely celibate for almost a year. I had absolutely no desire for sex. I was only 21, had just come out of a long relationship and had a little bit of it fun hoped, but the tablets had something else in mind for me. "Faye * wrote me an email and reported something similar:" As soon as I took the [antidepressants], I felt mentally better - but I was no longer interested in sex, not at all times of masturbation. "
"Antidepressants affect the concentration of some chemicals in the brain," explains Dr. Kathryn Basford, doctor at the UK online practice Zava. “This is how they can help with mood - but some of these chemicals also help maintain a normal sex cycle. Tinkering with these substances can have an effect on lust, arousal and even orgasm. "
A little ironic, however, is the following fact: Depression itself can also be responsible for a low libido. In some cases, it's hard to tell which came first - the decreased desire or the antidepressant. Dr. Basford adds: "There are still no studies on whether the same libido-inhibiting effect would also occur in antidepressant patients * who do not have an underlying depression."
That is why there are no exact numbers that would tell us how many antidepressant patients are actually affected. Only the package inserts give us a sad overview: Sertraline lists the “missing ejaculation” as “very common”; Fluoxetine lists “decreased libido” under “common”. The package insert for citalopram reads the worst: it warns of "reduced sexual desire" and "orgasm disorders in women", "impotence and ejaculation and erectile dysfunction" - all listed under "frequently". One particularly frustrating study suggested that the proportion of men and women treated with SSRIs (the most common antidepressant drugs) who developed some form of sexual dysfunction was somewhere between "25 and 73 percent".
Photographed by Delfina Carmona
From conversations with other people affected, I know that the level of suffering is enormous. “My boyfriend and I haven't had sex for two years,” Faye, who now works as a porn actress, tells me. “The drugs ended my seven year relationship. He did not feel satisfied sexually or romantically. I, on the other hand, was just frustrated not wanting to have sex with him anymore. That made me believe I was just not in love with him anymore. "
Rachel, with whom I also write on Twitter, has a similarly dark story to tell. “My partner gets upset when I tell them I'm not in the mood. It takes a lot of effort every day to maintain a physical relationship when you are not mentally fit. "
But the singles are not doing better either. "When potential partners are really up for sex, I usually react according to the motto" hm, okay "," writes Ellie, who writes about her dating life on her blog. "I like to join in and have never let myself be put under pressure - but as soon as we really get started, our passion is simply not on the same level because my emotions are so numbed by the medication."
So what can you do about it?
"I didn't want to do without the antidepressants, because they helped me with my mental health - but the lack of pleasure made me feel shitty and abnormal," says Faye, summarizing the typical dilemma of those affected: The tablets bring many the first feeling of happiness for them in a long time - but the guilt and frustration of the weak libido could directly offset this positive effect.
Unfortunately, there is no magic bullet against it. Are you concerned Dr. Basford recommends confiding in your treating doctor. “Get your mood checked: is the antidepressant working? In addition, it should be checked whether your symptoms could possibly also have other health causes. "
For some people it also helps to take the antidepressants for a short time - or to try a higher dose for a short time. Your doctor will work with you to find out whether you are ready for it. If you've only recently started taking the medication, Dr. Basford to have you checked again after a few months, as some side effects may only be temporary.
The internet is full of tips that are not always helpful. Some suggest suspending use for a few days before sex. Dr. However, Basford warns of possible withdrawal symptoms. Dividing your dose (for example into half before and one after sex) would probably not have the desired effect, as medication will remain in your circulation for more than a day. Whatever you decide to do - please discuss this with your doctor. Abruptly stopping or lowering your dose can be catastrophic.
Aside from the drugs themselves, those affected have found other ways to deal with their side effects. “It helps me a lot to get sexually close to my dates in a different way - without having sex right away. That boosts my self-confidence and makes me want to sleep with them more, ”says Ellie. Her recommendation: hot massages or sexy photos when you are writing to "build up the sexual tension".
“Besides,” says Ellie, “you should feel good about yourself. Wear make-up when you feel like it, put on nice underwear and give your self-confidence an extra boost before things get serious. "
Incidentally, this also helps in a longer relationship. Above all, however, one thing is decisive: communication. You may think that having an honest conversation about your lack of pleasure would be counterproductive - but the hurt feelings and misunderstandings that arise when you don't say anything are much worse.
What if that doesn't help? Dr. Basford recommends becoming a professional. "Sex and relationship therapies can really make a difference when your sexual aversion is affecting your relationship and your partner is having a hard time understanding your problems."
Most importantly, however, that you are happy. If your medicine is helping you breathe a bit of positive energy into your mind, that is what you should focus on - and feel proud about it. Everything else is ultimately secondary.
* Name changed by the editor